zbMATH — the first resource for mathematics

Fields of moduli and fields of definition of odd signature curves. (English) Zbl 1267.14040
This paper deals with the question which algebraic curves can be defined over their field of moduli. Given an algebraic curve \(C\), its field of moduli is the intersection of all fields over which \(C\) can be defined; it is therefore the smallest possible field of definition that \(C\) could allow, but a priori \(C\) need not be defined over it. The main results in this paper are twofold.
The first result uses a signature argument applied to the canonical quotient map \(C \to C / \text{Aut}(C)\). By using methods in [P. Débes and M. Emsalem, J. Algebra 211, 42-56 (1999; Zbl 0934.14019)], it is shown that \(C\) is defined over its field of moduli if \(C / \text{Aut}(C)\) has genus 0 and additionally one of the branch indices for this quotient map appears an odd number of times.
This first result is applied to cyclic \(q\)-gonal (and in particular hyperelliptic) curves. It is used to show that if the automorphism group of such a curve is large enough, then it can be defined over its field of moduli. Additionally, some new \(q\)-gonal curves whose field of moduli is contained in \(\mathbb{R}\), but which cannot be defined over \(\mathbb{R}\), are given. This generalizes results of B. Huggins [Math. Res. Lett. 14, No. 2, 249–262 (2007; Zbl 1126.14036)] for the hyperelliptic case.
If \(C\) is a plane quartic, then the authors use the result to show that \(C\) is defined over its field of moduli as long as its automorphism group is not cyclic of order two or the Klein Viergruppe. As a second main result of the paper, they use a Weil cocycle argument to show that in the latter case, any such quartic over \(\mathbb{C}\) whose field of moduli is contained in \(\mathbb{R}\) is defined over \(\mathbb{R}\). Finally, the authors give an example of a plane quartic whose automorphism group is cyclic of order two, and which has field of moduli contained in \(\mathbb{R}\), while it cannot be defined over \(\mathbb{R}\).

14H37 Automorphisms of curves
14H10 Families, moduli of curves (algebraic)
14H45 Special algebraic curves and curves of low genus
Full Text: DOI arXiv
[1] F. Bars, Automorphism groups of genus 3 curves, Number Theory Seminar UAB-UB-UPC on Genus 3 curves. Barcelona, January (2005).
[2] Bosma W., Cannon J., Playoust C.: The Magma algebra system. I. The user language, Computational algebra and number theory (London, 1993). J. Symbolic Comput., 24, 235–265 (1997) · Zbl 0898.68039 · doi:10.1006/jsco.1996.0125
[3] Bujalance E., Turbek P.: Asymmetric and pseudo-symmetric hyperelliptic surfaces. Manuscripta Math. 108, 247–256 (2002) · Zbl 0997.14008 · doi:10.1007/s002290200261
[4] Dèbes P., Douai J.C.: Algebraic covers: field of moduli versus field of definition. Ann. Sci. École Norm. Sup. 30(4), 303–338 (1997) · Zbl 0906.12001
[5] Dèbes P., Emsalem M.: On the field of moduli of curves. J. Algebra 211, 42–56 (1999) · Zbl 0934.14019 · doi:10.1006/jabr.1998.7586
[6] Earle C. J.: On the moduli of closed Riemann surfaces with symmetries, Advances in the Theory of Riemann Surfaces. Ann. Math. Studies 66, 119–130 (1971) · Zbl 0218.32010
[7] R. Hidalgo, The fields of moduli of a Quadrangular Riemann surface, Preprint (2010). http://arxiv.org/abs/1203.6317
[8] Hidalgo R.: Non-hyperelliptic Riemann surfaces with real field of moduli but not definable over the reals. Arch. Math. 93, 219–224 (2009) · Zbl 1180.14028 · doi:10.1007/s00013-009-0025-4
[9] Howe E.W.: Plane quartics with jacobians isomorphic to a hyperelliptic jacobian. Proceedings of the American Mathematical Society 129, 1647–1657 (2000) · Zbl 0974.14021 · doi:10.1090/S0002-9939-00-05887-1
[10] B. Huggins, Fields of moduli of hyperelliptic curves, Ph.D. Thesis, UCLA (2005). · Zbl 1126.14036
[11] Huggins B.: Fields of moduli of hyperelliptic curves. Math. Res. Lett. 14, 249–262 (2007) · Zbl 1126.14036 · doi:10.4310/MRL.2007.v14.n2.a8
[12] Koizumi S.: Fields of moduli for polarized abelian varieties and for curves. Nagoya Math. J. 48, 37–55 (1972) · Zbl 0246.14006
[13] Kontogeorgis A.: Field of moduli versus field of definition for cyclic covers of the projective line. Journal de Théorie des Nombres de Bordeaux 21, 679–692 (2009) · Zbl 1201.14020 · doi:10.5802/jtnb.694
[14] Shimura O.: On the field of rationality for an abelian variety. Nagoya Math. J. 45, 167–178 (1971) · Zbl 0243.14012
[15] Weil A.: The field of definition of a variety. Amer. J. Math. 78, 509–524 (1956) · Zbl 0072.16001 · doi:10.2307/2372670
[16] Wootton A.: The full automorphism group of a cyclic p-gonal surface. Journal of Algebra 312, 377–396 (2007) · Zbl 1117.30034 · doi:10.1016/j.jalgebra.2007.01.018
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.